Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 76, NWS Austin/San Antonio, TX

April 27, 2020Edwards County, Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 27, 2020, 8:36 PM CDT for Edwards County, Kinney County, Val Verde County, Texas. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2020, 8:36 PM CDT (01:36 UTC)
Expired
Apr 27, 2020, 9:30 PM CDT
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 66 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 8:38 PM CDTTSTM WND GST 603 Sse Lake View, TXPUBLIC REPORT OF SUSTAINED 60 MPH WINDS WITH HIGHER GUSTS FROM THEIR PRIVATE WEATHER STATION.
Apr 27, 8:39 PM CDTTSTM WND DMG1 N Del Rio, TXMPING REPORT OF 1-INCH TREE LIMBS BROKEN AND SHINGLES BLOWN OFF OF A HOME.
Apr 27, 8:40 PM CDTTSTM WND DMG9 Sw Rough Canyon Recre, TXA LOCAL POWER COMPANY REPORTED POLES DOWN NEAR SALEM POINT. TIME ESTIMATED FROM RADAR.
Apr 27, 8:41 PM CDTTSTM WND DMG3 Nnw Del Rio, TXPICTURES OF A FEW TREES DOWN...A LARGE SECTION OF BACKYARD FENCE MISSING...AND AN OUTDOOR SHED BLOW OVER SHARED VIA SOCIAL MEDIA. REPORTS OF POWER OUTAGES AROUND DEL RIO. TIME ESTIMATED VIA RADAR.
Apr 27, 8:50 PM CDTTSTM WND GST 75Laughlin Afb, TXTHE AUTOMATED WEATHER STATION AT LAUGHLIN AFB RECORDED A PEAK WIND GUST OF 75 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2136 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WUUS54 KEWX 280136
SVREWX
TXC137-271-465-280230-
/O.NEW.KEWX.SV.W.0076.200428T0136Z-200428T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
836 PM CDT Mon Apr 27 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kinney County in south central Texas...
  Southwestern Edwards County in south central Texas...
  Southeastern Val Verde County in south central Texas...

* Until 930 PM CDT.

* At 835 PM CDT, a severe thunderstorm was located over Black Brush
  Point, or 9 miles northwest of Del Rio, moving southeast at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Del Rio, Lake View, Amistad Acres, Laughlin AFB, Cienegas Terrace,
  Amistad Village, Black Brush Point, Amanda, Box Canyon, Val Verde
  Park, Standart, Diablo East, Long Point, Governors Landing,
  Kickapoo Cavern State Park, 277 South Boat Ramp, 277 North
  Campground, Rough Canyon Recreation Area, Spur 406 Campground and
  Rock Quarry Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2981 10092 2968 10022 2921 10077 2926 10081
      2928 10087 2931 10089 2933 10094 2935 10095
      2937 10101 2944 10106 2946 10106 2947 10115
      2952 10117 2952 10122
TIME...MOT...LOC 0135Z 302DEG 31KT 2948 10098 

HAIL...1.00IN
WIND...70MPH
 
$$

MO
2 follow-up statements
695 
WWUS54 KEWX 280149
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
849 PM CDT Mon Apr 27 2020

TXC137-271-465-280230-
/O.CON.KEWX.SV.W.0076.000000T0000Z-200428T0230Z/
Kinney TX-Edwards TX-Val Verde TX-
849 PM CDT Mon Apr 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN KINNEY...SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL
VERDE COUNTIES...

At 849 PM CDT, a severe thunderstorm was located 10 miles north of
Amanda, or 17 miles northeast of Del Rio, moving east at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Del Rio, Lake View, Black Brush Point, Amanda, Laughlin AFB, Val
Verde Park, Standart, Cienegas Terrace, Long Point, Diablo East,
Kickapoo Cavern State Park, 277 South Boat Ramp, 277 North
Campground, San Pedro Canyon, Escondido Estates and Lake Ridge Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 2968 10022 2921 10077 2926 10081 2928 10087
      2931 10089 2933 10094 2935 10095 2937 10101
      2941 10104 2979 10080
TIME...MOT...LOC 0149Z 279DEG 35KT 2952 10065 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

MO
730 
WWUS54 KEWX 280227
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
927 PM CDT Mon Apr 27 2020

TXC137-271-465-280234-
/O.EXP.KEWX.SV.W.0076.000000T0000Z-200428T0230Z/
Kinney TX-Edwards TX-Val Verde TX-
927 PM CDT Mon Apr 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KINNEY...
SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES WILL EXPIRE
AT 930 PM CDT...
        
The storm which prompted the warning has moved out of the Val Verde 
and northwest Kinney County. 

Therefore, the warning will be allowed to expire.  However damaging 
winds will remain possible from Kickapoo Caverns to Brackettville to 
Spofford where a Severe Thunderstorm Warning remains in effect 
through 10 pm CDT. 

LAT...LON 2968 10022 2921 10077 2926 10081 2928 10087
      2931 10089 2933 10094 2935 10095 2937 10101
      2941 10104 2979 10080
TIME...MOT...LOC 0224Z 302DEG 31KT 2937 10037 

$$

MO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:32 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 27, 6:32 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
632 PM CDT Mon Apr 27 2020

.AVIATION...
VFR skies continue this afternoon across South Central Texas,
although high clouds from the anvils across West Texas and the
Mexican mountains has begun to spread across the area. These storms
have generally been staying rooted on the mountains and look to stay
away from DRT. That said, have maintained VCTS through 03z as some
models do develop storms around DRT through the evening.

With moist southerly flow in place overnight low clouds will return
tonight with MVFR for the I-35 terminals by 05z and IFR by 09z. DRT
could also see a brief window of MVFR cigs beginning at 12z. All
terminals will begin to improve between 16z and 18z. Some patchy fog
is possible in the AM, but think that winds will stay up enough to
prevent any significant drops in visibility. The most likely terminal
to be impacted by any visibility restrictions will be SAT/SSF. VFR
returns for Tuesday afternoon with more windy southeast winds.

&&

.PREV DISCUSSION... /ISSUED 232 PM CDT Mon Apr 27 2020/

SHORT TERM (Tonight through Tuesday Night)...
Southeast winds have strengthened in response to a tightening
pressure gradient at the surface. Water vapor imagery shows a
shortwave currently traversing Oklahoma but convection associated
with this feature will stay well to the north of the area. Hi-res
model guidance is suggesting that convection will fire along the
dryline out west today around 20-22Z. Specifically over the Trans
Pecos and Northern Mexico. This activity could become strong to
severe given ~3500+ J/kg MUCAPE and efficient boundary layer heating
leading to steep lapse rates. Only limiting factor will be a cap
that is currently in place. Model soundings project that this cap
will be almost completely be eroded by peak heating today.
Throughout the evening hours, look for this activity to work it's
way into Val Verde county. If a strong to severe storm were to make
it, would most likely be isolated in nature with the main threats
being strong winds and large hail. Consensus among the hi-res
guidance is that these storms will be on the downward trend as they
make their way into our region. A few of the members continue this
convection over the Hill Country and as far as Bexar County. Given
that these are outliers, left mention of precip for those areas.
Will need to monitor future trends once models initialize with
whatever ends up firing out west.

With the continued return of moisture, fog development is possible
but mostly for the interior Hill Country tonight. Dewpoints will be
plenty moist but winds remaining near 10 knots overnight will impede
any widespread fog development. Very warm and muggy night in store
for South Central Texas with overnight lows running 10+ degrees
above normal in most places. Mostly cloudy skies to start off
Tuesday and will warm up to upper 80s to low 90s for most of the
area and the mid 90s along the Rio Grande. Skies will gradually
clear from west to east throughout the day. Some low POPs in for
eastern areas with the possibility of some streamer showers. This
activity could be more widespread than currently indicated in the
forecast from sufficient daytime heating and a moist airmass in place
but current guidance suggests eastern areas have the better chance.

LONG TERM (Wednesday through Monday)...
An upper level trough will bring a cold front through South Central
Texas Wednesday. The front will be near our northern border at the
start of this period Wednesday morning. There will be convection
along the front moving into the eastern half of our CWA. SPC has
included part of our area in the Marginal to Enhanced risk areas.
The Marginal risk will be east of a line from Kerrville to San
Antonio to Karnes City. The Slight risk will be east of a line from
Llano to Kyle to Schulenburg. The Enhanced risk will be over the
extreme northern parts of Burnet and Williamson Counties. Model
soundings show steep mid-level lapse rates, with CAPE values
approaching 2000 j/kg, and deep layer wind shear near 40 kts. This
will make for strong to severe storms with damaging wind gusts and
large hail the most likely threats. The front should be through the
CWA by around noon and convection should end quickly once the front
is through. After this front moves through dry weather will settle
over the region. Temperatures will warm through the end of the week
and stay high through the end of the forecast. By Saturday highs will
be in the 90s across most of the CWA with some triple digits over
the Rio Grande Plains. Temperatures will stay at about that level
through Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  70  88  69  82 /   0  10  10  30  20
Austin Bergstrom Intl Airport  88  70  87  68  83 /   0  10  10  30  30
New Braunfels Muni Airport     88  70  88  68  84 /   0  10  10  20  20
Burnet Muni Airport            85  68  86  66  81 /   0  10  10  30  10
Del Rio Intl Airport           92  70  94  69  91 /  20  20  -   -   10
Georgetown Muni Airport        87  70  86  67  81 /   0  10  10  40  20
Hondo Muni Airport             91  71  91  68  89 /   0  10  10  10  10
San Marcos Muni Airport        88  70  88  67  84 /   0  10  10  30  20
La Grange - Fayette Regional   88  71  86  69  85 /   0  10  20  40  40
San Antonio Intl Airport       89  71  89  69  86 /   0  10  10  20  20
Stinson Muni Airport           89  72  90  69  86 /   0  10  10  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Treadway
Long-Term...05
Hazardous weather outlook, Apr 27, 3:50 AM CDT, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
350 AM CDT Mon Apr 27 2020

TXZ171>173-183>194-202>209-217>225-228-281000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
350 AM CDT Mon Apr 27 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

One or two strong to severe thunderstorms are possible across Val
Verde county this evening. Damaging winds and hail are the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few strong to severe thunderstorms are possible along and
northeast of a Kerrville to San Antonio to Cuero line Tuesday
night into Wednesday morning. Large hail and damaging winds are
the main threats.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 27, 7:38 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
738 PM CDT Mon Apr 27 2020

TXZ183-280130-
Val Verde TX-
738 PM CDT Mon Apr 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
830 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shumla, or 10 miles east of Langtry, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Comstock, Lake View, Amistad Village, Black Brush Point, Amistad
Acres, Seminole Canyon State Park, Shumla, Box Canyon, Diablo East,
Long Point, Governors Landing, Devils Shores, Pafford Crossing, Pecos
River Boat Ramp, San Pedro Canyon, Rough Canyon Recreation Area,
Spur 406 Campground, Rock Quarry Campground, Salem Point, and Devils
River State Nat Area Big Satan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2990 10144 2979 10084 2940 10096 2955 10125
      2958 10124 2963 10126 2962 10128 2958 10128
      2958 10131 2965 10130 2966 10135 2965 10136
      2970 10137 2975 10142 2977 10140 2975 10144
      2979 10146 2978 10149
TIME...MOT...LOC 0037Z 286DEG 34KT 2976 10140

BF
Special weather statement, Apr 27, 8:26 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
826 PM CDT Mon Apr 27 2020

TXZ183-184-202-280215-
Kinney TX-Val Verde TX-Edwards TX-
826 PM CDT Mon Apr 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY...SOUTHWESTERN
EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 915 PM CDT...

At 825 PM CDT, Doppler radar was tracking a strong thunderstorm near
Governors Landing, or 13 miles southeast of Comstock, moving
southeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Del Rio, Lake View, Laughlin AFB, Alamo Village, Carta Valley,
Cienegas Terrace, Amistad Village, Black Brush Point, Amanda, Val
Verde Park, Standart, Diablo East, Long Point, Governors Landing,
Kickapoo Cavern State Park, 277 South Boat Ramp, 277 North
Campground, Rough Canyon Recreation Area, Spur 406 Campground and
Rock Quarry Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2986 10091 2977 10030 2938 10039 2911 10069
      2917 10078 2920 10077 2926 10081 2928 10087
      2931 10089 2933 10094 2935 10095 2936 10100
      2944 10106 2946 10106 2947 10115 2949 10116
TIME...MOT...LOC 0125Z 302DEG 30KT 2953 10104

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:38 PM CDTSpecial Weather StatementEWXVal Verde52 min
Apr 27, 8:26 PM CDTSpecial Weather StatementEWXKinney49 min
Apr 27, 8:52 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Maverick, Val Verde68 min
Apr 27, 9:43 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde62 min
Apr 27, 10:08 PM CDTSpecial Weather StatementEWXZavala37 min
Apr 27, 10:27 PM CDTSpecial Weather StatementEWXMedina, Zavala48 min
Apr 27, 11:06 PM CDTSpecial Weather StatementEWXFrio39 min
Apr 27, 11:08 PM CDTSpecial Weather StatementEWXDimmit52 min
Apr 27, 11:45 PM CDTSpecial Weather StatementEWXAtascosa30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.